What medications cause interstitial nephritis?
Acute interstitial nephritis is an immune process that is most commonly caused by penicillins, diuretics, allopurinol, nonsteroidal anti-inflammatory drugs, cimetidine, and sulfonamides. Prompt recognition of the disease and cessation of the responsible drug are usually the only necessary therapy.
What is the most common cause of acute interstitial nephritis?
The acute form of interstitial nephritis is most often caused by side effects of certain drugs. The following can cause interstitial nephritis: Allergic reaction to a drug (acute interstitial allergic nephritis).
Can antibiotics cause acute interstitial nephritis?
Acute interstitial nephritis is an important cause of acute kidney injury. Over two-thirds of acute interstitial nephritis cases are drug-induced. Antibiotics, non-steroidal anti-inflammatory drugs and proton pump inhibitors are most frequently associated with drug-induced acute interstitial nephritis.
Does penicillin cause nephritis?
Methicillin is apt to induce AIN in up to 17% of patients who have been treated for more than 10 days (13). Nevertheless, typical features of methicillin nephritis are seen with other penicillins. Single case reports associate mezlocillin and piperacillin with the disorder (14.15).
What are symptoms of interstitial nephritis?
Symptoms of interstitial nephritis
- Increased urine output.
- Blood in your urine or dark urine.
- Nausea or vomiting.
- Fever or rash.
- Elevated blood pressure.
- Changes in mental status, such as drowsiness or confusion.
- Swelling of any area of your body.
- Sudden weight gain. This can be caused by extra fluid in the body.
What does interstitial nephritis feel like?
Symptoms of interstitial nephritis Increased urine output. Blood in your urine or dark urine. Nausea or vomiting. Fever or rash.
Can amoxicillin cause interstitial nephritis?
Acute interstitial nephritis (AIN) has been reported in association with therapy with a number of drugs. We report a patient who developed drug-related AIN while receiving intravenous amoxicillin therapy.
Does amoxicillin cause interstitial nephritis?
How is interstitial nephritis diagnosed?
Renal biopsy is the gold standard for diagnosis of AIN, with the typical histopathologic findings of plasma cell and lymphocytic infiltrates in the peritubular areas of the interstitium, usually with interstitial edema.
What does nephritis feel like?
The symptoms of lupus nephritis may include foamy urine and edema—swelling that occurs when your body has too much fluid, usually in the legs, feet, or ankles, and less often in the hands or face. You may also develop high blood pressure. Check your blood pressure. High blood pressure can be a sign of lupus nephritis.
How long does interstitial nephritis last?
It can be acute, and only happen for a short time, or chronic, and last for several weeks or months. Acute interstitial nephritis is usually caused by an allergic reaction to certain medicines. Chronic interstitial nephritis is much less common, and is usually caused by another chronic disease.
What drugs cause acute interstitial nephritis (di-Ain)?
Drug-induced acute interstitial nephritis (DI-AIN) is a common cause of AKI, affecting about 20% of patients with unexplained AKI, and leads to CKD and ESRD (1). Although any drug can potentially cause DI-AIN, antibiotics, non-steroidal anti-inflammatory drugs, and proton pump inhibitors, are the most frequent offenders (1).
Does penicillin cause nephropathy?
Abstract. Nephropathy due to penicillin or methicillin was observed in seven patients. Maximum dosage ranged from 20 to 24 gm per day for methicillin and from 20,000,000 to 60,000,000 units for penicillin. Fever appeared in a minimum of eight days, associated with marked eosinophilia and rash (in four patients).
Can ciprofloxacin cause interstitial nephritis and anemia?
In this report, we describe a case of ciprofloxacin-induced interstitial nephritis and autoimmune hemolytic anemia. Hemolytic anemia improved after stopping the drug and initiation of steroid therapy.
How common is drug-induced acute interstitial nephritis (di-Ain)?
Copyright© 2017 by the American Society of Nephrology This article has been cited byother articles in PMC. Drug-induced acute interstitial nephritis (DI-AIN) is a common cause of AKI, affecting about 20% of patients with unexplained AKI, and leads to CKD and ESRD (1).